Painkillers could worsen migraines
Overuse can create more headaches, requiring more pain pills. Prevention medications may help.
WASHINGTON - Those pain pills you think help your migraines? Taking too many could make them worse.
Overusing painkillers can spin migraine patients into a rut, spurring more headaches that in turn require more pain medication. A fraction even get what's called chronic migraine, where they're in pain more days than not, and new research suggests certain prescription painkillers increase that risk.
The bigger message is to try migraine-preventing medicines if the tenacious headaches strike regularly - so that you don't fall into the painkiller rut as Rena Cerbone did.
"It was a double-edged sword," Cerbone, 41, of Montclair, N.J., says of a period when only one pain reliever dulled her migraines and then triggered rebound headaches a day or so later. "I was taking Fiorinal on a daily basis just to function."
The caution is timely, as the estimated 30 million Americans who suffer migraines often find the holiday season a time of increased pain. Lack of sleep, tempting treats, and the stress of travel are common triggers.
The head throbs, usually on one side, anywhere from a few hours to three days. Nausea and sensitivity to light and sound are common. Moving makes it worse.
Studies suggest that about a third of migraine sufferers have them often enough to be candidates for prevention medications that can cut the frequency in half. Yet only about 10 percent use them.
And relying on acute painkillers more than a few days a week can signal overuse.
"Most people outside the specialty community are not aware of the concept," said Stephen Silberstein of Thomas Jefferson University, a spokesman for the American Academy of Neurology. "I think there's an epidemic in the U.S. of patients having frequent headaches, taking their pain pills over and over again," and winding up in more pain.
Overusing any pain drug, over-the-counter or prescription, can cause a rebound headache once it's stopped.
But occasionally in frequent migraine sufferers, the brain gradually becomes more sensitive to pain so they worsen even more. When they're having pain a stunning 15 or more days a month, it's called chronic migraine or "transformed migraine." No one knows exactly how many people get that bad, although migraine specialist Richard Lipton of the Albert Einstein College of Medicine says some estimates suggest there could be as many as 5 million.
Lipton, who also heads New York's Montefiore Headache Center, tracked 8,200 episodic migraine sufferers for a year, and found 2.5 percent worsened to a state of chronic migraine. Those who took two classes of drugs - those with narcotics, such as Percocet, or those with barbiturates, such as Fiorinal - were most likely to worsen.
Over-the-counter standbys, from plain acetaminophen to the anti-inflammatories called NSAIDS - ibuprofen, naproxen and their cousins - weren't linked to chronic migraine.